Ohio, 2018

Damaging Wind in Ohio, May 30, 2018

May 30, 2018 · NWS IWX · 1 event in 1 county or zone

Remnants of sub-tropical storm Alberto progressing northward into the western Ohio Valley while an upper level trough from the northern Great Plains approached from the east. Temperatures warmed well into the 80s, combining with the rich tropical moisture to cause unstable conditions across eastern Indiana into northwestern Ohio (NE quadrant of system).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Remnants of sub-tropical storm Alberto progressing northward into the western Ohio Valley while an upper level trough from the northern Great Plains approached from the east. Temperatures warmed well into the 80s, combining with the rich tropical moisture to cause unstable conditions across eastern Indiana into northwestern Ohio (NE quadrant of system).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 30, 2:24 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, May 30, 2:24 PM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
324 PM EDT Wed May 30 2018

.SYNOPSIS...
Issued at 140 PM EDT Wed May 30 2018

Chances for showers and thunderstorms are on the increase as we
approach the afternoon and early evening hours, with remnants from
subtropical storm Alberto lifting northward across the region.
Some of these storms may be strong to severe, with the main
threats being heavy rain, localized flooding, and gusty winds. An
isolated tornado cannot be ruled out. Lows tonight will only drop
to around 70 degrees. Scattered showers and thunderstorms are
possible Thursday, with high temperatures climbing into the upper
80s and low 90s.

&&

.UPDATE...
Issued at 230 PM EDT Wed May 30 2018

Long term section below has been updated.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 118 PM EDT Wed May 30 2018

What remains of Alberto continues to inject significant
uncertainty into the near-term periods. Hi-res models have been
adjusting to a slightly more western positioning as the low center
has moved north. This has resulted to the center of Alberto
maintaining close proximity to the IL/IN state line. The result of
the further western positioning places the western Ohio Valley in
the northeast quadrant of the system. This portion of the storm
has been noticeably void of appreciable convective activity. This
is likely to change through 2 PM as visible satellite imagery
shows a significant increase in agitated CU across the majority of
the area. So we are close to the start time of convection and hi-
res models are showing the vast majority of storms clearing the
area by midnight.

Hazard Expectations:
Not much change to expected hazards with damaging wind gusts,
heavy rain, and possibly an isolated tornado. SPC meso-analysis
page shows roughly 1500 J/kg of MUCAPE across the area. This, with
the increasing low level shear as the center of Alberto
approaches would be enough for strong to severe storms embedded
within banded convection.

While brief heavy rain remains possible with any storm today and
into tonight, the greatest risk of widespread heavy rain and
potential flooding would be locations along and west of HWY 31.
This is due to the orientation of Alberto's bands pulling moisture
from Lake Michigan. Brief strong to damaging wind gusts are
possible area wide this afternoon/evening due to precipitation
loading of downdrafts and potential for wet microbursts. Locations
along and east of I-69 hold the best potential (confidence of
occurrence remaining low) for an isolated tornado. Timing on this
potential hazard would be from 4 PM EDT until 9 PM EDT for IN and
MI while OH may see this window continue until midnight.

Confidence:
Heavy rain west of HWY 31...High.
Locally heavy rain and strong to damaging wind gusts area
wide...Medium.
Tornado occurrence along and east of I-69...Low.

As mentioned above, should see a notable drop in convective
activity after midnight.

Thursday...another upper shortwave will be ejecting eastward out
of the southern High Plains. This will bring another round of
convection potentially to locations along and south of Route 24.
Recent models have backed off on the initiation of this
convection; pushing it back to the evening and possible overnight
hours. There is also some potential for these storms to initiate
further north along residual outflow boundaries from today's
convection. Better instability exists south of the area, but there
could be enough for a storm to become strong.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 230 PM EDT Wed May 30 2018

Convection will likely be ongoing at the start of this forecast
period and could easily persist into the early morning hours on
Friday. A lull in convective activity is possible late Friday
morning into midday before a cold front dives across the Upper
Great Lakes. Ample low level moisture will be in place for this
forcing mechanism to spark an additional round of convection
Friday afternoon and evening.

Saturday should be primarily dry as upper ridging builds into the
Upper Great Lakes. This ridging won't last long as a longwave
trough is expected to drop across the area on Sunday. The
left exit region of the jet will move over the area during this
same time to provide additional upper forcing for widespread rain
chances.

High pressure slowly builds into the area early next week to bring
warmer and drier conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 140 PM EDT Wed May 30 2018

VFR conditions will deteriorate this afternoon and evening as
remnants of subtropical storm Alberto make their way into northern
Indiana/Northwest Ohio. Bands of heavy rain and embedded
thunderstorms will impact both of the terminals, with isolated
showers already developing ahead of the main bands across central
Indiana (as of 1740Z). Expect mainly MVFR conditions, with
potential for brief IFR conditions during the heavier rain and/or
thunderstorms. Improvement will begin at both sites generally
after the 3z time frame late this evening. Otherwise, expect gusty
winds out of the southeast to become more southwest through
Thursday.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...MCD
SHORT TERM...CM
LONG TERM...CM
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 30, 2:32 PM EST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
332 PM EDT Wed May 30 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-311945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
332 PM EDT Wed May 30 2018 /232 PM CDT Wed May 30 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...This afternoon and Tonight

Thunderstorms are expected to persist through midnight tonight. The
main threat will be heavy rainfall of 1 to 2 inches which may lead
to minor flooding and strong to damaging wind gusts. An isolated
tornado cannot be ruled out this evening especially east of I-69.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible across the area Thursday into Thursday
night. Isolated severe thunderstorms may be possible, especially
south of Route 24. Damaging winds as well as heavy rain will pose
the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening as well as Thursday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-311945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
332 PM EDT Wed May 30 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

Thunderstorms are expected this afternoon into this evening. Locally
gusty winds and higher waves will be possible with the strongest
storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday.

Conditions may become hazardous for small craft and there is the
potential for dangerous swimming conditions Friday into Friday night.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, May 30, 2:42 PM EST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
342 PM EDT WED MAY 30 2018

INZ025>027-034-302015-
Jay-Huntington-Adams-Wells-
342 PM EDT WED MAY 30 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HUNTINGTON...
WELLS...ADAMS AND NORTHERN JAY COUNTIES...

At 340 PM EDT, a strong thunderstorm was located near Geneva, or near
Portland, moving north at 45 mph.

Wind gusts up to 50 mph are possible with this storm.

There is also a second strong storm near Bluffton moving north.

Locations impacted include...
Huntington, Bluffton, Decatur, Portland, Berne, Ossian, Geneva,
Markle, Monroe, Westchester, Center, Preble, Nottingham, Uniondale,
Bryant, Poneto, Vera Cruz, Trinity, Wellsburg and Murray.

This includes Interstate 69 in Indiana between mile markers 282 and
291.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4087 8550 4092 8515 4092 8497 4053 8480
      4045 8480 4039 8503
TIME...MOT...LOC 1940Z 158DEG 42KT 4052 8493

NWS
Special weather statement, May 30, 3:08 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Northern Indiana
408 PM EDT WED MAY 30 2018

INZ017-018-025-302045-
Whitley-Huntington-Allen-
408 PM EDT WED MAY 30 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALLEN...WHITLEY AND
NORTHEASTERN HUNTINGTON COUNTIES...

At 408 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles northeast of Ossian to 9 miles
southwest of Fort Wayne to near Huntington. Movement was north at 40
mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Fort Wayne, Huntington, New Haven, Columbia City, Tri-lakes,
Huntertown, Churubusco, South Whitley, Aboite, Leo-cedarville,
Middletown, Roanoke, Zanesville, Larwill, Laud, Yoder, Lorane, Blue
Lake, Collamer and Raber.

This includes the following highways...
 Interstate 469 between mile markers 0 and 18, near mile marker 22,
and between mile markers 24 and 30.
 Interstate 69 in Indiana near mile marker 291, and between mile
markers 294 and 322.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4086 8553 4111 8569 4118 8569 4118 8565
      4127 8565 4127 8501 4092 8498 4092 8533
      4089 8534
TIME...MOT...LOC 2008Z 162DEG 36KT 4094 8503 4100 8529 4090 8541

NWS
Special weather statement, May 30, 3:32 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Northern Indiana
432 PM EDT WED MAY 30 2018

OHZ016-025-302115-
Allen-Putnam-
432 PM EDT WED MAY 30 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PUTNAM AND ALLEN
COUNTIES...

At 431 PM EDT, a strong thunderstorm was located near Cridersville,
or near Wapakoneta, moving north at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Lima, Delphos, Ottawa, Bluffton, Fort Shawnee, Columbus Grove, Elida,
Kalida, Pandora, Ottoville, Cairo, Fort Jennings, Harrod, Beaverdam,
Yoder, Westminster, Rushmore, Gomer, Rimer and Vaughnsville.

This includes Interstate 75 between mile markers 119 and 141.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4064 8411 4066 8411 4066 8422 4069 8422
      4069 8427 4099 8435 4099 8434 4100 8434
      4101 8388 4065 8388
TIME...MOT...LOC 2031Z 171DEG 33KT 4059 8410

NWS
Special weather statement, May 30, 3:40 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Northern Indiana
440 PM EDT WED MAY 30 2018

INZ003-004-MIZ077-302115-
La Porte-St. Joseph-Berrien-
440 PM EDT WED MAY 30 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ST. JOSEPH...NORTHERN
LA PORTE AND SOUTHWESTERN BERRIEN COUNTIES...

At 439 PM EDT/339 PM CDT/, a strong thunderstorm was located near New
Carlisle, or 10 miles west of South Bend, moving northwest at 40 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
South Bend, Mishawaka, Michigan City, La Porte, Trail Creek,
Gulivoire Park, Bridgman, North Liberty, New Buffalo, New Carlisle,
Three Oaks, Long Beach, Pottawattamie Park, Shorewood-Tower Hill,
Shorewood-Tower Hills-Harbert, Dayton, Galien, Michiana Shores, Grand
Beach and Michiana.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 46 and 75.
 Interstate 94 in Indiana between mile markers 37 and 45.
 Interstate 94 in Michigan between mile markers 0 and 17.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4172 8691 4173 8691 4177 8681 4189 8663
      4197 8657 4161 8614 4149 8649 4170 8693
      4171 8693
TIME...MOT...LOC 2039Z 136DEG 34KT 4164 8646

NWS
Special weather statement, May 30, 4:01 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Northern Indiana
501 PM EDT WED MAY 30 2018

OHZ004-005-016-302145-
Henry-Defiance-Putnam-
501 PM EDT WED MAY 30 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PUTNAM...SOUTHEASTERN
DEFIANCE AND SOUTHEASTERN HENRY COUNTIES...

At 501 PM EDT, a strong thunderstorm was located over Kalida, or 7
miles west of Ottawa, moving north at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Defiance, Ottawa, Leipsic, Deshler, Continental, Holgate, Glandorf,
Hamler, Dupont, Malinta, West Leipsic, Gilboa, Cloverdale, Belmore,
Miller City, New Bavaria, Ayersville, Wisterman, Prentiss and
Kieferville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4101 8388 4099 8433 4103 8434 4121 8434
      4121 8439 4130 8442 4134 8390
TIME...MOT...LOC 2101Z 170DEG 24KT 4101 8418

NWS
Special weather statement, May 30, 4:29 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Northern Indiana
529 PM EDT WED MAY 30 2018

OHZ001-002-004-005-302215-
Henry-Defiance-Fulton-Williams-
529 PM EDT WED MAY 30 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DEFIANCE...NORTHERN
HENRY...FULTON AND EASTERN WILLIAMS COUNTIES...

At 529 PM EDT, a strong thunderstorm was located near Defiance,
moving north at 45 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Defiance, Napoleon, Bryan, Wauseon, Archbold, Montpelier, Delta, West
Unity, Pioneer, Stryker, Fayette, Liberty Center, Mcclure, Holiday
City, West Jefferson, Pulaski, Lyons, Texas, Ney and Malinta.

This includes Interstate 80 in Ohio between mile markers 9 and 46.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4132 8389 4125 8446 4126 8446 4169 8467
      4172 8394
TIME...MOT...LOC 2129Z 165DEG 38KT 4134 8434

NWS

The radar

The Northern Indiana radar (KIWX), 142 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
May 30, 5:02 PM EST to 5:03 PM EST
Where
Henry County, Grelton
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.330, -84.000

A trained spotter reported a power pole was snapped with power lines onto the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755116.